Texas, 2008

Tornado and Hail in Texas, May 14, 2008

May 14, 2008 · NWS MAF · 5 events in 3 counties and zones

Thunderstorm activity was mainly confined to the northern Permian Basin and extreme southeastern New Mexico. A slowly moving cold front oriented east to west along this region provided sufficient atmospheric lift for the development of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorm activity was mainly confined to the northern Permian Basin and extreme southeastern New Mexico. A slowly moving cold front oriented east to west along this region provided sufficient atmospheric lift for the development of thunderstorms. Several funnel clouds were reported across the region. As supercells emerged, one storm produced a short lived tornado near Interstate 20 and was photographed by a storm chaser. Most storms in the afternoon traveled eastward at a brisk pace and produced hail along with gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 12:28 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 14, 12:28 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT WED MAY 14 2008

.UPDATE...
UPDATED TEXT PRODUCTS OUT SHORTLY FOR TORNADO WATCH 320 VALID
UNTIL 15/0000 UTC WITH GRAPHICAL/NDFD PRODUCTS OUT SHORTLY THEREAFTER.

&&

.PREV DISCUSSION... /ISSUED 1232 PM CDT WED MAY 14 2008/

AVIATION...
WEAK COLD FRONT BISECTING PB AND LOOKS TO BE LOOSING ITS SWD
MOMENTUM AND WILL OPT TO BRING SW WINDS BACK INTO MAF TAF BRIEFLY
BEFORE FRONT MOVES BACK S OVERNIGHT WITH MVFR CISG BACK INTO
HOB/MAF/INK BTWN 06Z-09Z.

PREV DISCUSSION... /ISSUED 921 AM CDT WED MAY 14 2008/

UPDATE...

HAVE MADE SOME MINOR ADJUSTMENTS TO THE WIND FORECAST FOR
CULBERSON COUNTY AND THE VAN HORN AREA BEHIND THE FRONTAL BOUNDARY ON
THURSDAY EVENING INTO FRIDAY. OTHER THAN THAT...NO OTHER
SIGNIFICANT CHANGES THIS UPDATE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES...BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

70
Hazardous weather outlook, May 14, 2:09 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED MAY 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
309 PM CDT WED MAY 14 2008 /209 PM MDT WED MAY 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN
BASIN...AND THE WESTERN LOW ROLLING PLAINS. A TORNADO WATCH IS IN
EFFECT UNTIL 7 PM CDT FOR THESE LOCATIONS. BRIEF TORNADO
TOUCHDOWNS WILL BE POSSIBLE...ALONG WITH HAIL...DAMAGING WIND
GUSTS UP TO 60 MPH....AND ISOLATED HEAVY RAINFALL RATES.

FIRE WEATHER CONDITIONS WILL PERSIST WEST OF THE PECOS RIVER THROUGH
7 PM CDT THIS EVENING. SUSTAINED WEST WINDS NEAR 20 MPH AND
RELATIVE HUMIDITY VALUES NEAR OR LESS THAN 15 % WILL BE POSSIBLE.
A RED FLAG WARNING IS IN EFFECT FOR AREAS WEST OF THE PECOS RIVER
IN WEST TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THURSDAY THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND
STORM SPOTTERS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH YOUR AREA.

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING...ESPECIALLY
ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND OR RADIO
STATIONS FOR STATEMENTS CONCERNING THE SEVERE WEATHER AFFECTING
THE REGION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 11:01 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1201 PM CDT WED MAY 14 2008

NMZ028-141730-
EDDY COUNTY PLAINS-
1101 AM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF LOCO HILLS AT 1101
AM MDT...MOVING EAST AT 18 MPH AND A SECOND STRONG THUNDERSTORM WAS
LOCATED NORTHEAST OF LOCO HILLS MOVING EAST AT 15 MPH. THESE STORMS
MAY CONTAIN...HAIL...GUSTS TO 50 MPH...HEAVY RAIN.
Special weather statement, May 14, 12:44 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT WED MAY 14 2008

NMZ033-034-141915-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
1244 PM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EUNICE AT 1244 PM
MDT...MOVING EAST AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

PEOPLE IN EAST CENTRAL LEA COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 1:21 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT WED MAY 14 2008

TXZ045-141945-
GAINES-
221 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN GAINES COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 23 MILES SOUTHWEST OF
SEMINOLE AT 221 PM CDT...MOVING NORTHEAST AT 30 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 14, 1:37 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT WED MAY 14 2008

TXZ045-050-142000-
GAINES-ANDREWS-
237 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ANDREWS AND
SOUTHEASTERN GAINES COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER FLOREY AT 237 PM CDT...
MOVING NORTHEAST AT 30 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

PEOPLE IN NORTH CENTRAL ANDREWS AND SOUTHEASTERN GAINES COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 2:10 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT WED MAY 14 2008

TXZ051-142045-
MARTIN-
310 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MARTIN COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF BUFORD
AT 310 PM CDT...MOVING EAST AT 35 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, May 14, 2:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             17 NE MCDONALD          33.31N 103.11W
05/14/2008  E0.88 INCH       LEA                NM   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED 17 MILES NE OF MCDONALD.

&&

CDANIELS

The radar

The Midland/Odessa radar (KMAF), 95 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gaines

When
May 14, 2:20 PM CST to 2:30 PM CST
Where
Gaines County, 1.38 mi S of Seminole
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.700, -102.650

Hail, Howard

When
May 14, 3:08 PM CST to 3:30 PM CST
Where
Howard County, 5 mi NNE of Knott to 11 mi NE of Knott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.467, -101.617

Nickel to quarter sized hail fell northeast of Knott.

Tornado, Mitchell

When
May 14, 4:05 PM CST to 4:10 PM CST
Where
Mitchell County, 3 mi W of Westbrook to 1 mi WNW of Westbrook
Rating
EF0
Path length
2.11 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
32.350, -101.071

Law enforcement reported a tornado one mile north of I-20 near mile marker 204. A trained spotter e-mailed a picture of this tornado for further confirmation. Tree damage was reported north of I-20.

Thunderstorm Wind, Mitchell

When
May 14, 4:13 PM CST to 4:18 PM CST
Where
Mitchell County, 0.58 mi W of Colorado City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.400, -100.860

Strong thunderstorm winds from a previously tornadic supercell snapped a power pole and damaged a metal barn.

Hail, Mitchell

When
May 14, 4:15 PM CST to 4:25 PM CST
Where
Mitchell County, 0.58 mi W of Colorado City
Measured
2.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.400, -100.860

Golfball to baseball sized hail fell in Colorado City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91814, 91815, 91845, 91858, 91816.